Alert archive / Alabama / Special Marine Warnings in 2009

Special Marine Warning 21, NWS Mobile, AL

March 15, 2009

NWS Mobile, AL issued this special marine warning at Mar 15, 2009, 11:29 AM CDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2009, 11:29 AM CDT (16:29 UTC)
Expired
Mar 15, 2009, 1:00 PM CDT
In force
91 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

The radar

The Eglin Afb radar (KEVX), 95 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS54 KMOB 151629
SMWMOB
GMZ650-655-670-675-151800-
/O.NEW.KMOB.MA.W.0021.090315T1629Z-090315T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1129 AM CDT SUN MAR 15 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
  WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM...
  COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
  COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM...

* UNTIL 100 PM CDT

* AT 1120 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  THUNDERSTORMS...CAPABLE OF PRODUCING WINDS OF 34 TO 50 KNOTS 
  MOVING EASTWARD AT AROUND 30 KNOTS OVER THE COASTAL WATERS 
  OF NORTHWEST FLORIDA AND ALABAMA...FROM GULF SHORES TO DESTIN OUT TO 
  40 NM FROM SHORE.

* THE STRONGEST THUNDERSTORMS ALONG THE LINE WILL BE AFFECTING 
  THE NEAR SHORE WATERS OF NORTHWEST FLORIDA OUT TO 15 MILES FROM SHORE 
  INCLUDING INLAND BAYS AND SOUNDS FROM PENSACOLA TO DESTIN DURING THE 
  NEXT 1 TO 2 HOURS.   

IF CAUGHT ON THE OPEN WATERS...ENSURE LIFE JACKETS ARE SECURELY
FASTENED BY YOU AND YOUR CREW. SECURE ANY LOOSE CARGO...AND MAKE SURE
ALL SAFETY GEAR IS READILY AVAILABLE. MAKE SURE ALL OVERBOARD DRAINS
ARE FREE OF OBSTRUCTIONS. PREPARE FOR SUDDEN SQUALLS AND BREAKING
WAVES...AND TAKE EVASIVE ACTION TO PREVENT CAPSIZING.

BOATERS NEAR THE PATH OF THIS STORM CAN EXPECT A RAPID INCREASE IN
WAVE HEIGHTS IN SUDDEN SQUALLS. ENSURE LIFE JACKETS ARE SECURELY
FASTENED BY YOU AND YOUR CREW. REDUCE YOUR SPEED TO BEST HANDLE SEA
CONDITIONS AND PREVENT CAPSIZING. BOATS IN PORT SHOULD NOT VENTURE
OUT UNTIL THIS STRONG THUNDERSTORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER...STAY BELOW DECK IF POSSIBLE...AND KEEP AWAY FROM METAL
OBJECTS.

MARINERS CAN EXPECT A REDUCTION IN VISIBILITY DUE TO HEAVY RAIN. TURN
ON NAVIGATION LIGHTS...AND KEEP A WATCHFUL EYE OUT FOR OTHER VESSELS.

LAT...LON 3039 8614 3041 8649 3040 8643 2987 8645
      2964 8658 2965 8821 3047 8738 3047 8736
      3030 8745 3042 8720 3055 8718 3054 8709
      3045 8709 3054 8705 3045 8686 3037 8713
      3043 8663 3049 8659 3043 8612
TIME...MOT...LOC 1623Z 274DEG 47KT 3066 8705 3005 8783

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 15, 5:19 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Mar 15, 5:19 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
519 AM CDT SUN MAR 15 2009

.SHORT TERM (TODAY AND TONIGHT)...QUASI-STATIONARY FRONT REMAINS
DRAPED FROM SOUTHWEST TO NORTHEAST ACROSS THE CENTRAL GULF COAST.
SEVERAL UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRACK NORTHEAST
ALONG THIS FRONT THROUGH TONIGHT BRINGING PERIODS OF SHOWERS. ONE OF
THOSE DISTURBANCES IS MOVING ACROSS THIS MORNING ENHANCING THE
CURRENT RAINFALL. RAIN COVERAGE IS EXPECTED TO DECREASE SLIGHTLY FOR
A BRIEF TIME THIS AFTERNOON IN BETWEEN UPPER LEVEL DISTURBANCES...
BUT ANOTHER ONE WILL MOVE ACROSS THE REGION TONIGHT...BRINGING MORE
WIDESPREAD RAINFALL. STORM TOTAL RAINFALL FROM LOCAL RADARS INDICATE
A GENERAL 1 TO 3 INCHES HAS FALLEN ACROSS THE AREA. THE HEAVIEST
RAINFALL WAS LOCATED ACROSS PORTIONS OF WAYNE AND CHOCTAW COUNTIES
WHERE 2 TO 3 INCHES HAS FALLEN. AN ADDITIONAL 1 TO 2 INCHES OF
RAINFALL IS EXPECTED THROUGH TONIGHT. SOME MINOR FLOODING OF POOR
DRAINAGE AREAS WILL BE POSSIBLE...HOWEVER WIDESPREAD FLOODING IS NOT
EXPECTED TO BE A PROBLEM WITH PREVIOUSLY DRY GROUND CONDITIONS AND
DUE TO THE FACT THAT THE HEAVIEST RAINFALL THUS FAR HAS NOT PERSISTED
OVER THE SAME LOCATIONS FOR EXTREMELY LONG DURATIONS. TEMPS A LITTLE
BELOW NORMAL TODAY WITH ALL OF THE PCPN...GENERALLY IN THE MID 60S TO
AROUND 70. LOWS TONIGHT IN THE UPPER 50S AND LOWER 60S. 13/JC

(MONDAY THROUGH TUESDAY NIGHT)...THE UNSETTLED WEATHER PATTERN WILL
CONTINUE THROUGH LATE MONDAY AS THE NEARLY STATIONARY FRONT REMAINS
DRAPED ACROSS THE FCST AREA AND A SERIES OF UPPER LEVEL DISTURBANCES
CONTINUES TO MOVE NORTHEAST ACROSS THE GULF COAST REGION IN THE
CONTINUED SWLY FLOW ALOFT. A LONGWAVE TROF WILL MOVE ACROSS THE
SOUTHEASTERN STATES MONDAY NIGHT...WHICH WILL FINALLY FORCE THE
STUBBORN SFC FRONT EAST OF OUR AREA WITH RAIN CHANCES ENDING BY
TUESDAY. CLOUDS AND RAIN WILL AGAIN KEEP MAX TEMPS ON MONDAY A LITTLE
BELOW NORMAL...AGAIN IN THE MID/UPPER 60S TO LOWER 70S. WARMING A
LITTLE ABOVE NORMAL ON TUESDAY AS RAINS END...GENERALLY IN THE
LOW/MID 70S. AFTER THE FRONT FINALLY MOVES EAST OF THE REGION MONDAY
NIGHT...EXPECT SLIGHTLY COOLER MIN TEMPS RANGING FROM THE MID 40S TO
LOWER 50S. 12/DS

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...A RAIN FREE FCST IS EXPECTED
FOR MOST OF THE LONG TERM PERIOD...EXCEPT FOR THURSDAY WHEN A FAST
MOVING COLD FRONT IS EXPECTED TO DROP SOUTH ACROSS THE REGION.
LACK OF DEEP RETURN FLOW IN ADVANCE OF THIS FRONTAL BOUNDARY WILL
ALLOW FOR ONLY MINIMAL LOLVL MOISTURE ACROSS THE REGION IN ADVANCE OF
THIS FRONT...THUS RAIN CHANCES WILL BE VERY LOW WITH THE PASSAGE OF
THIS SYSTEM ON THURSDAY. OVERNIGHT MIN TEMPS WILL RANGE FROM
MID/UPPER 40S OVER INLAND ZONES TO THE LOWER 50S ALONG THE COAST.
DAYTIME MAX TEMPS WILL GENERALLY BE IN THE LOWER 70S THROUGH THE
PERIOD. IN GENERAL...LONG TERM FCST CALLS FOR NICE SPRING WEATHER
CONDITIONS FOR EVERYONE TO ENJOY. 12/DS

&&

.AVIATION (12Z ISSUANCE)...IFR/LIFR CEILINGS AND VISBYS WILL
CONTINUE THROUGH THE MORNING IN WIDESPREAD SHOWERS. SLIGHTLY HIGHER
CEILINGS THIS AFTERNOON AS RAIN COVERAGES WILL DECREASE. ANOTHER
DISTURBANCE TONIGHT WILL BRING MORE RAIN AND ASSOCIATED LOW CEILINGS
AND VISBYS. 13/JC

&&

.MARINE...A LIGHT TO OCCASIONALLY MODERATE SOUTHERLY FLOW WILL
PERSIST THROUGH TONIGHT AS A STATIONARY FRONT REMAINS NORTH OF THE
COASTAL WATERS. THE FRONT WILL MOVE SOUTHEAST ACROSS THE COASTAL
WATERS AS A COLD FRONT ON MONDAY WITH A LIGHT TO MODERATE NORTHERLY
FLOW MONDAY AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST
STATES. AN EASTERLY FLOW DEVELOPS ON TUESDAY AS THE HIGH PRESSURE
SLIDES EAST. STRONGER NORTHERLY FLOW WILL DEVELOP ON THURSDAY AS A
COLD FRONT MOVES ACROSS THE COASTAL WATERS. 13/JC

&&

.FIRE WEATHER...FIRE DANGER ISSUES WILL CONTINUE TO BE MINIMAL SUNDAY
AND MONDAY AS A NEARLY STATIONARY FRONT WILL REMAIN A FOCUS FOR CONTINUED
WIDESPREAD SHOWERS. RAINFALL ACCUMULATIONS THROUGH MONDAY WILL BE A COUPLE
OF INCHES IN MOST AREAS...WITH SOME TOTALS APPROACHING 3 TO 5 INCHES
IN AREAS OF REPEATED RAINFALL WITH THE OCCASIONAL HEAVIER SHOWERS. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  59  69  53 /  90  80  70  20
PENSACOLA   71  60  71  55 /  80  70  80  20
DESTIN      70  62  69  58 /  70  60  80  20
EVERGREEN   69  58  67  49 /  90  90  70  20
WAYNESBORO  67  57  68  48 /  90  90  70  10
CAMDEN      67  56  64  47 / 100  90  70  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 15, 5:00 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SUN MAR 15 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A SERIES LOW PRESSURE SYSTEMS WILL RIPPLE NORTHEAST ALONG A
STATIONARY FRONTAL BOUNDARY FROM NEAR THE CAROLINAS THROUGH THE DEEP
SOUTH AND INTO THE WESTERN GULF. THESE LOWS...IN COMBINATION WITH
THE PASSAGE OF A SERIES OF UPPER LEVEL DISTURBANCES AND THE PRESENCE
OF DEEP GULF MOISTURE WILL KEEP WIDESPREAD SHOWERS STREAMING OVER
THE GULF COAST REGION. THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL AMOUNTS. SOME AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF
RAIN AND ANOTHER 1 TO 2 INCHES IS POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNSETTLED WEATHER CONTINUES IN THE FORECAST THROUGH LATE MONDAY OR
EARLY TUESDAY MORNING. A SERIES OF UPPER LEVEL DISTURBANCES AND
WAVES OF LOW PRESSURE WILL CONTINUE TO RIPPLE NORTHEAST ACROSS THE
SOUTHERN STATES AND GULF COAST INTO MONDAY. DUE TO THE VERY MOIST
ENVIRONMENT...PERIODS OF HEAVY RAINFALL REMAINS A POSSIBILITY. STORM
TOTAL RAINS FROM THROUGH MONDAY COULD ADD UP TO 3 TO 5 INCHES. PONDING OF
WATER ON ROADWAYS AND URBANIZED...POOR DRAINAGE AREAS COULD
EXPERIENCE EXCESS RUNOFF AND FLOODING.

NO HAZARDOUS WEATHER IS FORECAST TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED TO BE REQUIRED THROUGH SUNDAY.

In the hours before

Special weather statement, Mar 15, 11:18 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1118 AM CDT SUN MAR 15 2009

ALZ060-FLZ002>006-151730-
COVINGTON-INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL
ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...DESTIN...FORT WALTON BEACH...
NAVARRE AND PENSACOLA...
1118 AM CDT SUN MAR 15 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COVINGTON...OKALOOSA...
ESCAMBIA AND SANTA ROSA COUNTIES...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS AND THUNDERSTORMS STRETCHING FROM 4 MILES
NORTHWEST OF CANNON TOWN TO 19 MILES SOUTHWEST OF PENSACOLA NAVAL
BASE...MOVING EAST AT 35 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BLACKMAN...ESCAMBIA FARMS...PEADEN...PENSACOLA...GULF BREEZE...
GALLIVER...RED OAK AND MILLIGAN THROUGH 1230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:47 AM CDTAreal Flood AdvisoryMOBBaldwin, Butler, Clarke, Conecuh, Crenshaw, Escambia and 1 more103 min
Mar 15, 12:23 PM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington7 days
Mar 15, 1:08 PM CDTSpecial Marine WarningMOB37 min

Nearby

Special Marine Warnings in Alabama, 2009Every special marine warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.